Q. I went to a neuro-psychiatrist, as I was feeling quite inferior. The doctor said that I was under depression. I am taking Lamitor OD 100, Recita 10 mg, Flutop 20 mg and Zapiz 0.25 mg for the past 8 months. Recently, I asked the doctor that for how long do I have to take these tablets. He said it would take another year. I observed that when I don’t take the tablet, I find myself very weak. What could be the problem?
Before potent medicines with serious side effects and addiction leading to withdrawal symptoms are prescribed, a firm diagnosis of the underlying illness, if any, must be made. Just feeling inferior is not adequate to make a diagnosis.
A major depressive illness is defined as symptoms of low mood, sustained over a period of at least two weeks, and at least four of the following 9 symptoms: (i) change in appetite, (ii) change in sleep pattern (iii) lethargy (iv) objective evidence of psychomotor agitation or retardation, (v) decrease in sexual drive, (vi) impaired concentration, (vii) inappropriate self-blame (viii) recurrent thoughts of suicide or death and (ix) psychotic features
Lamitor is the brand name; the name of the medicine is lamotrigine. It is basically indicated in the treatment of epilepsy though it is also used in the treatment of Bipolar Disorders. Recital contains escitalopram, a very potent agent used in the treatment of Major Depressive Disorders and Panic Disorders. Flutop is an irrational combination of two medicines: fluoxetine and alprazolam. Zapiz does not appear on the data bank of nationally and internationally recognised, quality brands.
Thus you are consuming four medicines, with a large number of potential side effects. It would be better if a diagnosis is made and minimum number of medicines in minimal doses for minimal duration is taken to avoid long-term side effects some of which can be quite